New Mexico, 2014Heavy Snow in New Mexico, February 1 to 2, 2014
February 1 to 2, 2014 · NWS ABQ · 1 event in 1 county or zone
A weak upper level disturbance moved across the southwest and south central mountains overnight on the 1st. Rain and snow changed over to snow during the overnight hours as the precipitation expanded eastward into the east central plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance moved across the southwest and south central mountains overnight on the 1st. Rain and snow changed over to snow during the overnight hours as the precipitation expanded eastward into the east central plains. A localized area of heavier snow impacted the region around Corona where low level upslope flow interacted with the upper level wave. Five to 7 inches of snow was reported along with tricky travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 1, 4:52 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Feb 1, 4:52 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MST SAT FEB 1 2014
.AVIATION...
00Z TAF CYCLE
AN UPPER LEVEL TROUGH MOVING INTO NEW MEXICO TONIGHT WILL KEEP
SOME UNSETTLED WEATHER CONDITIONS OVER THE AREA. OVERALL WIND
SPEEDS ARE EXPECTED TO DECREASE AFTER SUNSET IN THE WESTERN PARTS
OF THE STATE...HOWEVER A COLD FRONT WILL BACK INTO THE EASTERN
HALF OF THE STATE...BRINGING SOME GUSTY NORTH NORTHEAST WINDS.
THIS FRONT WILL ALSO SPREAD LOW CLOUDS...FOG...AND LIGHT TO
MODERATE SNOW WITH MVFR TO IFR CONDITIONS. ACCUMULATIONS OF LESS
THAN AN INCH OR TWO CAN BE EXPECTED IN THE LOWER ELEVATIONS OF
EASTERN NEW MEXICO WITH SOME HIGHER AMOUNTS IN THE SACRAMENTO AND
CAPITAN MOUNTAINS. ANY PRECIPITATION WILL BREAK UP THROUGH THE
DAYTIME SUNDAY WITH LIGHT TO MODERATE BREEZES.
52
&&
.PREV DISCUSSION...301 PM MST SAT FEB 1 2014...
AS ONE WINTER WEATHER EVENT ENDS...ANOTHER LOOKS TO UNFOLD TONIGHT
ACROSS THE EASTERN PLAINS. A BAND OF SNOW SHOULD DEVELOP FROM
ROUGHLY JUST WEST OF CORONA...NORTHEASTWARD ACROSS QUAY AND CURRY
COUNTIES WHICH CORRELATES WITH AN AREA OF 700 MB FGEN AND ELEVATED
NEGATIVE EPV. STILL EXPECT SNOW AMOUNTS IN THE 1 TO 3 INCH
RANGE...THOUGH BOTH THE GFS AND NAM SUGGEST THAT LOCALLY HIGHER
AMOUNTS ARE POSSIBLE ALONG THE QUAY/CURRY COUNTY BORDER.
ADDITIONALLY...THE SURFACE FRONT...WHICH HAS RETREATED A BIT THIS
AFTN...WILL CONTINUE TO SLIDE SOUTHWARD TONIGHT. EASTERLY UPSLOPE
FLOW BEHIND THE FRONT SHOULD ALLOW FOR SOME ADDITIONAL SNOW
SHOWERS...AS WELL AS FREEZING FOG...IN OTHER AREAS SO THE WINTER WX
ADVISORY IS IN GOOD SHAPE. NOT EVERYWHERE IN THE ADVISORY WILL GET
ADVISORY SNOW AMOUNTS...THE HIGHEST AMOUNTS WILL BE FOUND IN THE
BAND. HOWEVER...WITH BELOW NORMAL TEMPS EXPECTED TONIGHT... ANY SNOW
SHOULD MAKE FOR ICY ROADWAYS. THE SNOW SHOULD END BY 18Z SUN...BUT
WELL BELOW NORMAL TEMPS WILL REMAIN.
A BRIEF BREAK IN THE ACTION IS EXPECTED SUNDAY NIGHT AND EARLY
MONDAY. THEN THE NEXT TROUGH LOOKS TO COME THROUGH MONDAY NIGHT. IT
DOES NOT APPEAR THE TROUGH AXIS WILL BE AS SHARP AS WHAT THE MODELS
WERE SHOWING YESTERDAY. THUS...PRECIP WILL BE MORE OF THE LIGHT
SHOWERY VARIETY ACROSS THE WEST...MEANWHILE...ANOTHER COLD FRONT
WILL MOVE INTO NE NM. THE TIMING LOOKS TO MATCH UP WELL ENOUGH THAT
THE LIFT FROM THE UPPER LEVEL TROUGH AND THE LIFT FROM THE FRONT
WILL RESULT IN SCATTERED TO PERHAPS NUMEROUS SNOW SHOWERS ACROSS THE
NE...WITH SOME LIGHT ACCUMULATIONS POSSIBLE. THIS SNOW SHOULD LINGER
INTO TUESDAY AS SOME ADDITIONAL ENERGY ON THE BACK SIDE OF THE
TROUGH DIVES SOUTH. BY THIS TIME...THE FRONT SHOULD HAVE BACKED UP
TO THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...SO SOME
ENHANCED SNOW POTENTIAL WILL EXIST THERE.
THE FRONT ASSOCIATED WITH THE SNOW ACROSS THE NE WILL CONTINUE TO
SLIDE SOUTH ACROSS THE PLAINS TUESDAY AND TUESDAY NIGHT BRINGING
MUCH...MUCH COLDER TEMPERATURES AS A 1045 MB SFC HIGH SETTLES INTO
THE GREAT PLAINS. THE ECWMF IS SUGGESTING A HIGH OF ONLY 7 DEGREES
ON WEDNESDAY AT CLAYTON...WITH THE MEX GUIDANCE NOT FAR BEHIND AT 11
DEGREES. ENSEMBLE GUIDANCE DOES NOT VARY MUCH...SO IT WILL BE TIME
TO GET READY FOR BITTER COLD TEMPS AGAIN FOR MUCH OF THE EASTERN
PLAINS. SINGLE DIGIT TEMP READINGS WILL BE POSSIBLE BOTH TUES AND
WED NIGHT AND MAY LINGER INTO THURSDAY NIGHT AS WELL ACROSS THE
PLAINS. THE FRONT SHOULD BE DEEP ENOUGH TO SPILL A GUSTY EAST CANYON
WIND INTO THE ALBUQUERQUE AREA WEDNESDAY NIGHT/EARLY THURSDAY.
ANOTHER STORM SYSTEM LATE IN THE WEEK MAY BRING ADDITIONAL
PRECIPITATION...MAINLY IN THE FORM OF SNOW...AS WELL AS STRONG WINDS
TO MUCH OF THE STATE.
34
.FIRE WEATHER...
CURRENT WV IMAGERY SHOWS A TROUGH AXIS PLACED OVER NW AZ MOVING
EAST. AS A RESULT...BATCHES OF CLOUDS STREAMED SW TO NE ACROSS NEW
MEXICO TODAY. MOST SNOW SHOWERS HAVE TAPERED OFF AT THIS
POINT...THOUGH A LIGHT SHOWER MAY CONTINUE ALONG THE PEAKS OF THE
NORTHERN MOUNTAINS. THE TROUGH WILL CROSS THE STATE OVERNIGHT AND
POTENTIALLY FOCUS A BAND OF SNOWFALL OVER THE EASTERN
PLAINS...CURRENTLY THOUGHT TO BE FROM CENTRAL QUAY COUNTY TO
NORTHERN DE BACA COUNTY. SNOWFALL ACCUMULATIONS WILL GENERALLY BE 1
TO 3 INCHES. A BACKDOOR COLD FRONT THAT IS CURRENTLY DRAPED OVER THE
FAR EASTERN PLAINS AND NE HIGHLANDS WILL PUSH FARTHER WEST AND SOUTH
OVERNIGHT...BRINGING COOLER AIR AND BREEZY WINDS. OVERNIGHT LOWS
WILL BE UP TO 20 DEGREES COOLER THAN LAST NIGHT. OVERNIGHT RH
RECOVERIES WILL BE GOOD TO EXCELLENT FOR MOST AREAS...WITH THE RIO
GRANDE VALLEY AND PECOS VALLEY THE LONE EXCEPTIONS.
THE TROUGH WILL EXIT SUNDAY AND BEGIN A TRANSITION PERIOD TO THE
NEXT STORM. THE BACKDOOR COLD FRONT WILL FINISH ITS PUSH ACROSS THE
EASTERN PLAINS SUNDAY. LIGHT SNOW SHOWERS ALONG THE FRONT WILL BE
POSSIBLE THROUGH THE DAY...THOUGH SNOWFALL AMOUNTS WILL BE LESS THAN
AN INCH. HIGH TEMPS WILL BE SLIGHTLY COOLER THAN SATURDAY AND RANGE
FROM 5 TO 10 DEGREES BELOW NORMAL ACROSS THE WEST AND 10 TO 20
DEGREES BELOW NORMAL ACROSS THE EAST. LOWER MIXING HEIGHTS AND
TRANSPORT WINDS WILL CAUSE VENT RATES TO TREND DOWN AND BE FAIR
TO POOR MOST AREAS. OVERNIGHT RH RECOVERIES WILL TREND DOWN ACROSS
THE WEST...BECOMING FAIR IN MOST VALLEY AREAS. OTHERWISE...GOOD TO
EXCELLENT RH RECOVERIES ARE EXPECTED ACROSS NORTHERN AND CENTRAL
NM. AS THE NEXT TROUGH SYSTEM DIGS INTO CENTRAL AZ MONDAY...WINDS
WILL INCREASE OUT OF THE SOUTH AND SOUTHWEST ACROSS THE STATE.
SOME WARMING WILL BE SEEN WITH THESE DOWNSLOPE WINDS...ESPECIALLY
FOR THE EASTERN PLAINS...BUT HIGH TEMPS WILL REMAIN 5 TO 10
DEGREES BELOW NORMAL ACROSS THE STATE. VENT RATES MONDAY WILL
IMPROVE AND BE FAIR TO GOOD FOR MUCH OF CENTRAL AND WESTERN NM.
THE NEXT STORM SYSTEM WILL CROSS NM LATE MONDAY INTO TUESDAY BEFORE
EXITING LATE TUESDAY. SHOWERS WILL SLOWLY INCREASE ACROSS NW NM
MONDAY AND BECOME MORE WIDESPREAD OVERNIGHT MONDAY INTO TUESDAY.
WINDS ARE EXPECTED TO REMAIN BREEZY TUESDAY...ESPECIALLY AT
LOCATIONS FAVORED IN WESTERLY FLOW...BUT MODELS SHOW THE STRONGER
WIND CORRIDOR TO BE SOUTH OF THE AREA. GOOD TO EXCELLENT VENT RATES
TUESDAY ARE EXPECTED FOR MUCH OF THE AREA WITH STRONGER WINDS ALOFT
AND INCREASED MIXING HEIGHTS. AFTER THE SYSTEM EXITS...MIXING
HEIGHTS WILL AGAIN DROP AS WELL AS VENT RATES ON WEDNESDAY.
TEMPERATURES WILL REMAIN BELOW TO WELL BELOW NORMAL THROUGH MID TO
LATE WEEK WITH THE SYSTEM PASSAGE. LITTLE CHANGE IS EXPECTED IN
OVERNIGHT RH RECOVERIES TUESDAY AND WEDNESDAY.
MODELS ARE PEGGING A POTENT BACKDOOR COLD FRONT TO IMPACT THE
EASTERN PLAINS LATE TUESDAY INTO WEDNESDAY MORNING. STRONG WINDS
THROUGH THE GAPS OF THE CENTRAL MOUNTAINS ARE POSSIBLE WEDNESDAY
NIGHT AND EARLY THURSDAY...THOUGH CURRENT FORECAST NOT BULLISH ON
THIS YET. THEY ALSO INDICATE ANOTHER STORM LATE NEXT WEEK INTO THE
WEEKEND...BUT MUCH DISCREPANCY IS STILL SEEN IN ITS FORMATION. IN
GENERAL...PRECIPITATION CHANCES ARE EXPECTED TO INCREASE THROUGH
THIS PERIOD WITH TEMPERATURES REMAINING BELOW NORMAL.
24
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ523-526-529>539.
&&
Hazardous weather outlook, Feb 1, 6:04 AM MST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MST SAT FEB 1 2014
NMZ501>540-021300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MST SAT FEB 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED MOSTLY LIGHT SNOW...FAVORING THE HIGHER TERRAIN...WILL
CONTINUE OVER THE NORTH AND WEST TODAY...MAINLY SOUTH AND EAST OF
A LINE FROM GALLUP TO CHAMA. ANOTHER 1 TO VERY LOCALLY 3 INCHES IS
POSSIBLE. THE GREATER POTENTIAL FOR ACCUMULATING SNOWFALL WILL
THEN SHIFT TO THE EASTERN HALF OF THE STATE TONIGHT...WHERE 1 TO 3
INCHES MAY ACCUMULATE. SEE DETAILS IN THE LATEST WINTER WEATHER
MESSAGE PRODUCT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL TAPER OFF OVER THE EASTERN PLAINS SUNDAY MORNING. THE NEXT
WINTER WEATHER SYSTEM WILL CROSS NEW MEXICO LATER MONDAY INTO
TUESDAY...WITH SNOW REDEVELOPING OVER THE NORTH AND WEST LATER
MONDAY AND SHIFTING TO THE NORTHEAST HIGHLANDS AND PLAINS THROUGH
TUESDAY EVENING. SNOW WILL REDEVELOP ACROSS NORTHERN NEW MEXICO
WEDNESDAY NIGHT OR THURSDAY WITH COVERAGE EXPANDING ACROSS MUCH OF
THE NORTHERN TWO THIRDS OF THE STATE THROUGH AT LEAST FRIDAY. THIS
SYSTEM HAS THE POTENTIAL TO BE A MAJOR SNOW PRODUCER FOR SOME
PORTIONS OF THE STATE WITH THE GREATEST AMOUNTS ACROSS THE HIGHER
TERRAIN.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
43
In the hours before
Local storm report, Feb 1, 7:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MST SAT FEB 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 4 N LA PLATA 36.99N 108.19W
02/01/2014 M4.0 INCH SAN JUAN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1400109
CAHeavy Snow, South Central Highlands
- When
- February 1, 8:00 PM MST to February 2, 8:00 AM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Trained Spotter
Observers around Corona reported a localized maximum between 5 and 7 inches of new snow with slick travel conditions.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Mexico, February 1 to 28, 201432 events
- Drought in Texas, February 1 to 28, 201423 events
- Winter Storm and Winter Weather in Indiana, February 1 to 2, 201420 events
- Drought in Oklahoma, February 1 to 28, 201420 events
- Drought in Texas, February 1 to 28, 201415 events
- Drought in Texas, February 1 to 28, 201415 events
- Drought in Nebraska, February 1 to 28, 201415 events
- Drought in Kansas, February 1 to 28, 201413 events
- Drought in Texas, February 1 to 28, 201413 events
- Winter Storm and Heavy Snow in Illinois, February 1, 201411 events
- Drought in California, February 1 to 28, 201411 events
- Drought in Texas, February 1 to 28, 201410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487985.